Treating HIV-Associated Lipodystrophy

Despite Expanding Treatment Options, Results Remain Largely Mixed

Lipodystrophy -
Fat accumulation on the neck ("buffalo hump") associated with certain antiretroviral drugs. glad.org

HIV-associated lipodystrophy is a condition characterized by the sometimes profound redistribution of body fat. The condition commonly presents with a distinct thinning of the face, buttocks, or extremities, while often causing an accumulation of fat around the abdomen, breasts, or back of the neck (the latter of which is referred to as being "buffalo hump"-like in appearance).

HIV-associated lipodystrophy has often been linked to some types of antiretroviral medications, including protease inhibitors (PIs) and certain nucleoside reverse transcriptors (NRTIs) like Zerit (stavudine) and Videx (didanosine).

The condition may also be a consequence of HIV infection itself, particularly affecting patients who have not yet begun antiretroviral therapy.

While lipodystrophy is seen far less in people with HIV since the introduction of newer generation antiretrovirals, it remains a problem since the condition is rarely reversible and tends to persist even if the suspect medications are stopped.

Lipodystrophy Treatment: Approaches and Considerations

While there is no cure for HIV-associated lipodystrophy, there are treatment options that can potentially reverse some of the effects of fat redistribution, as well as address some of the health concerns related to elevated cholesterol and triglyceride levels in the blood.

Among the approaches:

  • Switching HIV medications may help if your doctor believes that your drugs are the cause of you unsightly fat distribution/ Changing in this circumstance is always recommended if only to prevent further exacerbation of the condition. While there may be some reversal of the condition, most predominately facial wasting (known a facial lipoatrophy), most reversals tend to be minimal to moderate.  It's important to know that lipodystrophy can sometimes persist even after PIs are stopped, although the condition most often levels off with time.
  • Switching to tenofovir or any tenofovir-based regimen (e.g., Truvada, Genvoya) may also reverse facial lipoatrophy, according to a number of small studies. While hardly conclusive, the study does support the use of tenofovir or abacavir (Ziagen) in cases of severe lipodystrophy as neither drug is typically associated with the condition.
  • Prescribing Egrifta (tesamorelin) in cases of fat accumulation in the abdomen and gut. Egrifta is approved for the treatment of HIV-associated lipodystrophy as it pertains the build-up of visceral fat around the midsection and internal organs of the abdomen. Egrifta appears to have little, if any, measurable effect on loss/redistribution of fat in the face, buttocks, breast, back or extremities.
  • Diet and exercise may not have a measurable impact on some of the physical manifestations of lipodystrophy, but they can readily help lower fat and cholesterol levels commonly seen in patients treated with PIs. Additionally, they may help mitigate the effects of lipodystrophy by increasing lean muscle mass on arms, legs and the buttocks; or by addressing weight issues (e.g., obesity, metabolic syndrome) which further aggravate the accumulation of fat on the belly, back and breasts. Lower fat diets and regular fitness programs are recommended for all people living with HIV, large or small. Consult a dietician or nutritionist to assist you in developing better eating habits.
  • Take lipid lowering medication to reduce levels of triglycerides and cholesterol in your blood. Their use may not help improve overall health outcomes (e.g., lowering the risk of cardiovascular disease and the development of diabetes), they may potentially decrease the severity of lipodystrophy.
  • Hormonal therapy has also been explored in treating HIV-associated lipodystrophy, either in the form of testosterone replacement or in therapies using growth-hormone-releasing hormone (GHRH). While the use of both is associated with increased lean muscle mass, it is uncertain how effectively it treats the actual condition itself. Most studies suggest that there is some measurable improvement in fat distribution, although many of the gains appear to be lost once hormonal therapy is stopped.
  • Dermal fillers, increasingly popular for cosmetic use, are also able to correct some of the physical manifestations of lipoatrophy, particularly of the face and buttocks. Injectable products like Sculptra (poly-L-lactic acid) and Radiesse (calcium hydroxylapatite) are frequently used in these cases and  may require treatment more than once per year, While cosmetically effective if performed by a qualified specialist, the recurrent cost may be prohibitive to some patients.
  • Liposuction is often explored for the removal of accumulated fat around the back of the neck (commonly referred to as a "buffalo hump"). While fast and effective, there remains a chance of reemergence of fat build-up even after surgery. Additionally, liposuction can only remove the subcutaneous fat just below the surface of the skin, meaning that fat accumulation in the abdominal cavity cannot to treated in the manner. And as with all surgical procedures,liposuction does involve some risk.

Whichever options you choose to explore, never discontinue your HIV medications without first speaking with your doctor. Be sure, as well, to include your HIV doctor in any consultations you may have with cosmetic surgeons in regards to addressing the physical manifestations of lipodystrophy.

Source:

National Institutes of Health (NIH). "Side Effects of HIV Medicines: HIV and Lipodystrophy." AIDSInfo. Rockville, Maryland; updated January 1, 2016.

Continue Reading